Alert archive / Indiana / Severe Thunderstorm Warnings in 2023

Severe Thunderstorm Warning 37, NWS Indianapolis, IN

May 6, 20234 counties in Indiana

NWS Indianapolis, IN issued this severe thunderstorm warning at May 6, 2023, 11:58 PM EDT for 4 counties in Indiana. It was in force for 7 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
May 6, 2023, 11:58 PM EDT (03:58 UTC)
Expired
May 7, 2023, 12:05 AM EDT
In force
7 min
Issued by
NWS Indianapolis, IN
Area
Storm-based polygon
Damage threat
Considerable
Hail
1.75 in
Wind
50.0 mph

Counties Fountain County, IN, Montgomery County, IN, Tippecanoe County, IN, Warren County, IN

The radar

The Indianapolis radar (KIND), 99 km from the middle of the area, began a volume at 03:59 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Lincoln, IL (KILX), launched 00:00Z, 4.0 hours before the alert went out and 127 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Lincoln, IL at 00:00Z on 2023-05-07Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 536 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Lincoln, IL at 00:00Z on 2023-05-07The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 251 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
536 J/kg
Mixed-layer CIN
-269 J/kg
Mixed-layer LCL
836 m above ground
0-6 km bulk shear
43 kt
0-1 km storm-relative helicity
251 m²/s²
0-3 km storm-relative helicity
363 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.4

Open this sounding in Storm Lab

The text

As transmitted.

676 
WUUS53 KIND 070358
SVRIND
INC045-107-157-171-070500-
/O.NEW.KIND.SV.W.0037.230507T0358Z-230507T0500Z/

BULLETIN - IMMEDIATE BROADCAST REQUESTED
Severe Thunderstorm Warning
National Weather Service Indianapolis IN
1158 PM EDT Sat May 6 2023

The National Weather Service in Indianapolis has issued a

* Severe Thunderstorm Warning for...
  Northern Fountain County in west central Indiana...
  Southwestern Tippecanoe County in west central Indiana...
  Central Warren County in west central Indiana...
  Northwestern Montgomery County in west central Indiana...

* Until 100 AM EDT.

* At 1157 PM EDT, a severe thunderstorm was located over
  Williamsport, or 18 miles east of Danville, moving northeast at 20
  mph.

  HAZARD...Golf ball size hail.

  SOURCE...Radar indicated.

  IMPACT...People and animals outdoors will be injured. Expect 
           damage to roofs, siding, windows, and vehicles.

* This severe thunderstorm will be near...
  Attica and Newtown around 1210 AM EDT.

Other locations in the path of this severe thunderstorm include
Shadeland.

This includes Interstate 74 between mile markers 12 and 16.
 
PRECAUTIONARY/PREPAREDNESS ACTIONS...

Prepare immediately for large hail and deadly cloud to ground
lightning. Seek shelter inside a well-built structure. Stay away from
windows.

&&

LAT...LON 4023 8692 4010 8729 4027 8743 4048 8711
      4048 8709 4049 8709
TIME...MOT...LOC 0357Z 233DEG 19KT 4025 8729 

THUNDERSTORM DAMAGE THREAT...CONSIDERABLE
HAIL THREAT...RADAR INDICATED
MAX HAIL SIZE...1.75 IN
WIND THREAT...RADAR INDICATED
MAX WIND GUST...<50 MPH

$$

Nield
1 follow-up statement
377 
WWUS53 KIND 070405
SVSIND

Severe Weather Statement
National Weather Service Indianapolis IN
1205 AM EDT Sun May 7 2023

INC045-107-157-171-070415-
/O.CAN.KIND.SV.W.0037.000000T0000Z-230507T0500Z/
Fountain IN-Tippecanoe IN-Warren IN-Montgomery IN-
1205 AM EDT Sun May 7 2023

...THE SEVERE THUNDERSTORM WARNING FOR NORTHERN FOUNTAIN...
SOUTHWESTERN TIPPECANOE...CENTRAL WARREN AND NORTHWESTERN MONTGOMERY
COUNTIES IS CANCELLED...
                
The storm which prompted the warning has weakened below severe
limits, and no longer poses an immediate threat to life or property.
Therefore, the warning has been cancelled.

LAT...LON 4023 8692 4010 8729 4027 8743 4048 8711
      4048 8709 4049 8709
TIME...MOT...LOC 0404Z 233DEG 19KT 4028 8724 

$$

Nield

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Indianapolis, IN wrote its last area forecast discussion before this severe thunderstorm warning went out at May 6, 11:53 PM EDT, 5 minutes earlier.

Area forecast discussion, May 6, 11:53 PM EDT, 5 minutes before
Area Forecast Discussion...UPDATED
National Weather Service Indianapolis IN
1153 PM EDT Sat May 6 2023

.Mesoscale Update...
Issued at 1153 PM EDT Sat May 6 2023

A quasi-elevated supercell over Fountain County is exhibiting a
persistent high reflectivity core aloft and three-body scatter
spike. High confidence in large hail with this storm currently. RAP
proximity sounding shows 45 knots of effective shear and
sufficiently steep lapse rates to contribute to a decent amount of
instability. Additional convective cells have increased over the
last hour in a north-northwest to south-southeast band at the
leading edge of strengthening low-level jet and associated
moisture/theta-e advection. Convective and associated hail threat is
likely to persist and expand eastward into the night as low-level
jet/moisture advection expands eastward.

Meanwhile, convection over western Illinois may continue to organize
reaching western Indiana around or just before 4:00am. The
downstream environment is favorable for it to maintain and
potentially grow. More on this potential in subsequent updates as we
continue to watch trends in observational data.

&&

.Forecast Update...
Issued at 1005 PM EDT Sat May 6 2023

Main updates of concern will be on the warm air advection precip/iso-
convection that is slowly sliding east/northeast across Central
Indiana this evening.

Flow is uniform from the southeast in the low-levels, with a
strengthening meridional flow assisting to transport additional
moisture through the column. This is presently being observed with
rising dewpoints across Central/Southern Indiana. Coupled with this
has been gusty winds between 18-24kts, and is expected to persist
through the overnight hours. Aloft there is presently enough ascent
to parcels that they continue to moisten and encounter some elevated
instability that is allowing stronger vertical ascent. Fortunately
the potential for upscale growth along this leading nose does not
appear to be favorable; however, there is strong enough lift to
allow some lightning to develop. Expect the nose of the precip/iso-
convection to continue to slide east/northeast with minimal coverage
through early morning hours Sun. The next focus will be on the
developing complex well upstream in Iowa/Missouri that is progged by
several guidance members to slide east overnight.

The expectation is that the upstream convection will continue to
observe some upscale growth as it slides east into extreme Western
Illinois, and will be in some decaying state as it arrives in West
Central Indiana around 9-11Z. So for the overnight forecast, have
held onto the original forecast as there isn't much indication that
we need to deviate at this time.

&&

.Short Term...(This evening through Sunday)
Issued at 216 PM EDT Sat May 6 2023

Tonight.

A conditional severe weather risk is in place for tonight with the
potential for a decaying complex of storms to impact the area late
into the overnight hours. As of early afternoon, a lone storm had
moved into western Illinois and defied the CAMs to maintain longer
than expected, but details of this storm and any impacts to Indiana
are covered in the mesoscale discussion above.

By later this evening convective initiation is expected across
northern Missouri into Iowa with upscale growth into a line by the
time it reaches northwestern Illinois. It will then move into a
gradually more stable environment. Model soundings show that any
convection that arrives to the northwestern counties would be
elevated in nature with MUCAPE values in excess of 1000 J/kg but a
stout cap at 3kft.

Current thoughts are that there may be some elevated showers and
storms that initiate ahead of the line in the area of stronger WAA
but that the most potent portion of the storms would arrive towards
daybreak with a messy nature and severe weather being unlikely.  If
the storms build a stronger cold pool earlier in the night, they
will likely arrive earlier than daybreak and have a higher chance of
severe weather as it shifts southward to feed on the residual
instability.  Large hail looks to be the primary threat, but even
with the cap, an isolated wind gust is possible as well.

Sunday.

Showers and storms may then continue into the morning hours from any
overnight convection, but expect that much of the day will be dry
with gradually clearing skies as the convective debris dissipates. A
residual outflow boundary will settle somewhere across the southern
counties and perhaps as far south as the Ohio River which would be
the focus point for the next round of convective initiation. Current
thoughts are that the southwestern counties have a small threat for
storms with better chances further southwest.  Additional storms are
possible into the overnight hours but will be covered in the long
term section below.

&&

.Long Term...(Sunday night through Saturday)
Issued at 216 PM EDT Sat May 6 2023

Sunday Night Through Tuesday.

The messy pattern continues into the long term period as better
chances for storms arrive to central Indiana Sunday night into
Monday. There remains a lot of uncertainty as to how the storms
tonight may settle any outflow boundaries, which would then be areas
of focus for additional development.

Running off the expected scenario where convection moves in late
tonight and early tomorrow, the threat looks conditional to unlikely
for Sunday night with the outflow boundary south of Indiana and any
convection being a decaying complex that moves into the northwestern
counties during the overnight hours. Better chances for severe
storms from this system would be earlier in the day and across Iowa
and northern Illinois.

Weak northwesterly flow will continue to develop into the work week
with additional low confidence potentials for storm complexes Monday
and Monday night.  The cap looks weaker Monday which may interact
with the Sunday night outflow boundary to allow for storms during
the daytime hours Monday and possibly again during the overnight
hours. Current thoughts on the Monday storms would be that the best
chance for severe would be if storms fire during the afternoon with
the southeastern counties looking to be where the best chance for
surface convergence associated with the remnant boundary will be in
place.

Lesser chances for storms are expected for Tuesday as conditions
begin to flip, but there remains a lot of uncertainty as to how
things Monday would impact weather for Tuesday. Above normal
temperatures are expected through the period, but clouds may end up
keeping conditions closer to normal at times.

Wednesday Through Saturday.

Forecast confidence Wednesday into the weekend begins to increase as
the weather pattern becomes more synoptically driven. Weak high
pressure will be in place on Wednesday with drying aloft allowing
for the skies to clear from the last few days of occasional storms.
By Thursday a closed low will eject from eastern Colorado and begin
to track to the northeast with modest Gulf flow into the lower Ohio
Valley.

It's possible a weak storm complex could form Thursday night, but
think the better chances for any impact from that will be further
south. By Saturday a cold front associated with the aforementioned
low pressure system will approach the area with increasing chances
for precipitation.

&&

.Aviation...(00Z TAF Issuance)
Issued at 755 PM EDT Sat May 6 2023

Impacts:
-Occasional wind gusts to 20kts thru eve, shift to SW after 12Z.
-Conditional TSRA threat late tonight/early tomorrow
-MVFR to briefly IFR cigs after 07Z through 15Z.

Discussion:

Minimal changes to prior aviation forecast. Increased cloud cover
continues to be floating overhead with some spotty lower CIGs
already arriving. To the west along a warm frontal boundary, a few
showers have already developed and are lifting north/northeast.
Current timing would indicate the widely scattered coverage to
arrive over Central Indiana roughly around 6Z; however, the expected
increase in coverage and intensity remains minimal. Expect this
precip to continue to be very minimal in coverage. A conditional
threat for storms is in place for tonight, but confidence in
potential and timing of storms is low.  Put in a Prob30 group during
the expected best chance for storms but they could arrive early. Any
vsby restrictions would be during that period of storms.  Winds will
become southwesterly after daybreak with improving cigs into the
morning hours.

&&

.IND WATCHES/WARNINGS/ADVISORIES...
None.
&&

Mesoscale...BRB
Update...Beach
Short Term...White
Long Term...White
Aviation...Beach
Hazardous weather outlook, May 6, 2:25 PM EDT, 9 hours 33 minutes before
Hazardous Weather Outlook
National Weather Service Indianapolis IN
225 PM EDT Sat May 6 2023

INZ021-028>031-035>049-051>057-060>065-067>072-071830-
Carroll-Warren-Tippecanoe-Clinton-Howard-Fountain-Montgomery-Boone-
Tipton-Hamilton-Madison-Delaware-Randolph-Vermillion-Parke-Putnam-
Hendricks-Marion-Hancock-Henry-Vigo-Clay-Owen-Morgan-Johnson-Shelby-
Rush-Sullivan-Greene-Monroe-Brown-Bartholomew-Decatur-Knox-Daviess-
Martin-Lawrence-Jackson-Jennings-
Including the cities of Delphi, Flora, Williamsport, West Lebanon,
Lafayette, West Lafayette, Frankfort, Kokomo, Attica, Covington,
Veedersburg, Crawfordsville, Lebanon, Zionsville, Tipton, Fishers,
Carmel, Noblesville, Anderson, Muncie, Winchester, Union City,
Farmland, Parker City, Clinton, Fairview Park, Rockville, Montezuma,
Rosedale, Greencastle, Plainfield, Brownsburg, Danville,
Indianapolis, Greenfield, New Castle, Terre Haute, Brazil, Spencer,
Gosport, Martinsville, Mooresville, Greenwood, Franklin,
Shelbyville, Rushville, Sullivan, Carlisle, Shelburn, Farmersburg,
Linton, Bloomfield, Jasonville, Worthington, Bloomington, Nashville,
Columbus, Greensburg, Vincennes, Washington, Loogootee, Shoals,
Bedford, Mitchell, Seymour, and North Vernon
225 PM EDT Sat May 6 2023

This hazardous weather outlook is for central Indiana.

.DAY ONE...Through Tonight.

Isolated threat for storms late this afternoon across southwestern
Indiana. Greater chances across the state late tonight with large
hail the most likely threat.

Storm movement will be toward the southeast at around 30 to 40 mph.

.DAYS TWO THROUGH SEVEN...Sunday through Friday.

Thunderstorms chances continue Sunday through Tuesday, and again
Friday. Severe weather is possible at times.

.SPOTTER INFORMATION STATEMENT...

Spotter reports of hail tonight would be helpful.

&&

More information, along with other weather, hydrological and climate
information can be found at http://weather.gov/ind

In the hours before

Special weather statement, May 6, 11:45 PM EDT, 13 minutes before
Special Weather Statement
National Weather Service Indianapolis IN
1145 PM EDT Sat May 6 2023

INZ036-070445-
Montgomery IN-
1145 PM EDT Sat May 6 2023

...A strong thunderstorm will impact portions of Montgomery County
through 1245 AM EDT...

At 1145 PM EDT, Doppler radar was tracking a strong thunderstorm 7
miles southwest of Crawfordsville, moving east at 20 mph.

HAZARD...Nickel size hail.

SOURCE...Radar indicated.

IMPACT...Minor damage to outdoor objects is possible.

Locations impacted include...
  Crawfordsville.

This includes Interstate 74 between mile markers 33 and 46.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

This storm may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.

&&

LAT...LON 4004 8709 4016 8670 3987 8669 3988 8709
TIME...MOT...LOC 0345Z 255DEG 17KT 3999 8703

MAX HAIL SIZE...0.88 IN
MAX WIND GUST...<30 MPH

Nield

The office that day

Everything else NWS Indianapolis, IN issued on the same UTC day.

IssuedProductOfficeCountiesLasted
May 6, 11:21 PM EDTSevere Thunderstorm WarningINDFountain, Vermillion, Warren39 min
May 6, 11:45 PM EDTSpecial Weather StatementINDMontgomery60 min
May 7, 12:11 AM EDTSevere Thunderstorm WarningINDBoone, Clinton, Montgomery24 min
May 7, 12:13 AM EDTSpecial Weather StatementINDPutnam32 min
May 7, 12:45 AM EDTSpecial Weather StatementINDBoone45 min
May 7, 1:21 AM EDTSevere Thunderstorm WarningINDBoone39 min
May 7, 1:47 AM EDTSpecial Weather StatementINDMarion43 min
May 7, 1:51 AM EDTSevere Thunderstorm WarningINDBoone, Hamilton, Hendricks, Marion22 min
May 7, 2:03 AM EDTSpecial Weather StatementINDHoward, Tipton57 min
May 7, 2:21 AM EDTSpecial Weather StatementINDHancock54 min
May 7, 2:42 AM EDTSevere Thunderstorm WarningINDHamilton, Madison, Tipton48 min
May 7, 3:06 AM EDTSpecial Weather StatementINDDecatur, Rush54 min
May 7, 3:11 AM EDTSpecial Weather StatementINDFountain, Montgomery, Parke, Putnam, Tippecanoe, Vermillion and 2 more64 min
May 7, 3:26 AM EDTSpecial Weather StatementINDHenry64 min
May 7, 3:29 AM EDTSpecial Weather StatementINDDelaware, Madison, Randolph76 min
May 7, 3:55 AM EDTSevere Thunderstorm WarningINDBoone, Clinton, Montgomery, Tippecanoe23 min
May 7, 4:21 AM EDTSpecial Weather StatementINDBoone, Hamilton, Hancock, Hendricks, Madison, Marion54 min
May 7, 4:23 AM EDTSpecial Weather StatementINDMorgan, Putnam67 min
May 7, 4:42 AM EDTSpecial Weather StatementINDRandolph63 min
May 7, 5:18 AM EDTSpecial Weather StatementINDBartholomew, Brown, Decatur, Hancock, Jackson, Jennings and 2 more72 min
May 7, 6:38 AM EDTSpecial Weather StatementINDClay, Owen, Vigo52 min
May 7, 7:20 AM EDTSpecial Weather StatementINDDaviess, Greene, Lawrence, Martin, Monroe, Sullivan40 min
May 7, 7:49 AM EDTAreal Flood AdvisoryINDGreene, Lawrence, Monroe, Owen3 hr
May 7, 8:03 AM EDTSpecial Weather StatementINDJackson, Lawrence42 min
May 7, 5:14 PM EDTSpecial Weather StatementINDKnox31 min
May 7, 6:15 PM EDTSpecial Weather StatementINDMartin45 min
May 7, 6:39 PM EDTSevere Thunderstorm WarningINDClay, Greene, Owen, Sullivan36 min

Nearby

Severe Thunderstorm Warnings in Indiana, 2023Every severe thunderstorm warning in 2023

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.